Format

Send to

Choose Destination
See comment in PubMed Commons below
CMAJ. 2004 Jul 6;171(1):51-8.

Clostridium difficile-associated diarrhea in adults.

Author information

1
Department of Microbiology, Toronto Medical Laboratories and Mount Sinai Hospital.

Abstract

Clostridium difficile is the most important cause of nosocomial diarrhea in adults. Illness may range from mild watery diarrhea to life-threatening colitis. An antecedent disruption of the normal colonic flora followed by exposure to a toxigenic strain of C. difficile are necessary first steps in the pathogenesis of disease. Diagnosis is based primarily on the detection of C. difficile toxin A or toxin B. First-line treatment is with oral metronidazole therapy. Treatment with oral vancomycin therapy should be reserved for patients who have contraindications or intolerance to metronidazole or who fail to respond to first-line therapy.

PMID:
15238498
PMCID:
PMC437686
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center